Alert archive / Kentucky / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 163, NWS Paducah, KY

July 8, 2016Caldwell County, Lyon County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jul 8, 2016, 10:05 AM CDT for Caldwell County, Lyon County, Kentucky. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2016, 10:05 AM CDT (15:05 UTC)
Expired
Jul 8, 2016, 10:45 AM CDT
In force
40 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Caldwell County, KY, Lyon County, KY

The radar

The Paducah radar (KPAH), 71 km from the middle of the area, began a volume at 15:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2067 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2067 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:25 AM CDT, 6 hours 40 minutes earlier.

Area forecast discussion, Jul 8, 3:25 AM CDT, 6 hours 40 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
325 AM CDT FRI JUL 8 2016

.SHORT TERM...(Today through Sunday night)
Issued at 311 AM CDT Fri Jul 8 2016

Another day Thursday of scattered convection and locally heavy
rainfall has kept grounds saturated, particularly over areas that
were/have been hardest hit, from far southern IL extending
into/across ptns WKY/Pennyrile. We'll therefore outlook this area
in an FFA again today, even though PoPs are scattered. We'll just
focus on the areas hardest hit with extreme rains, for the
headline. Maximum Unstable Capes of 4000-5000 J/KG and PWs again
near 2" just pound it home that another afternoon of similar type
convection, and potential flooding, is again in the offing.

Models take the MCS currently over cntl MO southeastward into our
area early this morning, fizzling a little on approach. Latest
SWOMCD documents this diminishing threat, and radar trends do show
the advance line of storms has lost its backward C punch and has
gone more linear. We'll keep a close eye out though, for any
isolated storm/wind gust potential.

As with MCS's from night's past, it'll lay out its boundaries in
the morning, and allow warm/soupy charged atmos to service upon
said boundaries for another round of heat of day convection later
during the pm. We'll collab blend with LMK and carry the FFA
headline thru the pm and into the evening, ending at 04Z. By
then/shortly thereafter, Pops reorient to the south and west,
according to good model agreement. That'll be where the potential
for tmrw night's MCS/activity could gen...so will have to monitor
daytime rains and see if extension or reissuance of FFA will be
called for as conditions warrant then.

Pops more or less then continue onward thru the remainder of the
short term forecast, with upper energy/wave between the High
Plains ridge aloft and the Upper Ohio Valley Cyclone. This
unsettled energy in the soupy/charged atmos in place offers just
enough disturbance to overturn and efficiently rain out the high
PWs in place, so more daily chances for the foreseeable future
continue forecast. The good news is all the convection, and
convective blow off elements, both from night time MCS activity
and daytime regeneration, should mute highs again today in the
80s, like the past two days... so no longer does a Heat Advisory,
as previously contemplated, appear necessary. And this trend
continues with 80s on thru the weekend.

.LONG TERM...(Monday through Thursday)
Issued at 311 AM CDT Fri Jul 8 2016

The long term pattern appears typical for mid-summer across our
region. The belt of upper-level westerlies will lie primarily across
the northern tier of states. A very warm and humid southwest low-
level flow will continue through the period. Convection will be an
ever-present threat in a seasonably warm and unstable air mass.

On Monday, the primary focusing mechanism for convection will be a
weak 500 mb shortwave detached from the band of stronger winds over
the northern states. The models vary with their timing of this
feature, but they are in good agreement it will track across the Mid-
Mississippi and Lower Ohio Valleys early in the week. Will continue
with chance pops both Monday and Tuesday. Highs both days will be
near 90.

Wednesday should be the hottest and driest day of the week under a
weak 500 mb ridge. Pops will be mainly in the slight chance
category. Highs should be mainly in the lower 90s.

A 500 mb shortwave will traverse the northern tier of the country
later in the week. Convective chances will increase a bit Thursday
as the tail end of the shortwave crosses our region. Again, no real
departure from a typical summertime pattern is expected. Highs will
once again be near 90. Overnight lows through the period will be
mainly in the lower 70s.

&&

.AVIATION...
Issued at 311 AM CDT Fri Jul 8 2016

VFR cigs incoming with MCS diving southeastward toward terminals
this morning. It appears increasingly likely vicinity
thunderstorms or CIG/VSBY restriction included mention will be
necessitated as it makes its approach this morning. It'll lay out
its boundaries, and serve to refocus convection chances again
during the heat of day as well. MVFR cigs may occur in both
instances, with thunderstorms potentially restricting both CIGS
and VSBYS to IFR at times, but we'll leave that out of categorical
mention at this writing.

&&

.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch through this evening for ILZ089-090-094.

MO...None.
IN...None.
KY...Flash Flood Watch through this evening for KYZ005>013-016-017-
     021-022.

&&
Hazardous weather outlook, Jul 8, 3:59 AM CDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
359 AM CDT FRI JUL 8 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
359 AM CDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST AGAIN TODAY, BOTH THIS
MORNING, AND AGAIN THIS AFTERNOON AND EVENING. LOCALLY HEAVY
RAINFALL IS POSSIBLE WITH STORMS TODAY...SO A FLASH FLOOD WATCH
HAS BEEN ISSUED FOR AREAS HARDEST HIT BY RECENT HEAVY RAINS. REFER
TO THE WATCH FOR DETAILS. A SLIGHT RISK OF SEVERE STORMS IS
POSSIBLE AS WELL...WITH DAMAGING WINDS THE PRIMARY SEVERE WEATHER
HAZARD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CONTINUING DAILY STORM CHANCES EXIST. HEAVY RAIN AND LIGHTNING
WILL BE THE PRIMARY STORM HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN ALERT STATUS IN CASE THEIR ACTIVATION IS
REQUESTED.

In the hours before

Local storm report, Jul 8, 8:04 AM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
804 AM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 AM     TSTM WND DMG     9 W OWENSBORO           37.76N 87.28W
07/08/2016                   DAVIESS            KY   TRAINED SPOTTER

            LARGE TREE FELL AND DAMAGED ROOF AWNING ON APARTMENT
            BUILDING.

&&

SMITTY
Local storm report, Jul 8, 8:05 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
805 AM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     TSTM WND GST     OWENSBORO               37.76N 87.12W
07/08/2016  M61 MPH          DAVIESS            KY   AWOS

&&

SMITTY
Local storm report, Jul 8, 8:16 AM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
816 AM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     TSTM WND DMG     OWENSBORO               37.76N 87.12W
07/08/2016                   DAVIESS            KY   FIRE DEPT/RESCUE

            WIDESPREAD TREE DAMAGE WITH SOME HOMES DAMAGED THROUGHOUT
            THE COMMUNITY. REPORTED BY FIRE CHIEF WHILE RESPONDING.

&&

SMITTY
Local storm report, Jul 8, 8:30 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
830 AM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 AM     HAIL             UTICA                   37.61N 87.11W
07/08/2016  M0.75 INCH       DAVIESS            KY   EMERGENCY MNGR

            LATE REPORT. DIME SIZE HAIL REPORTED.

&&

SMITTY
Local storm report, Jul 8, 8:50 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
850 AM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 AM     TSTM WND DMG     OWENSBORO               37.76N 87.12W
07/08/2016                   DAVIESS            KY   EMERGENCY MNGR

            LATE REPORT. BARN BLOWN DOWN ALONG CURDSVILLE DELAWARE
            ROAD.

&&

SMITTY
Local storm report, Jul 8, 8:54 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
854 AM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 AM     TSTM WND DMG     OWENSBORO               37.76N 87.12W
07/08/2016                   DAVIESS            KY   EMERGENCY MNGR

            LATE REPORT. OLDER WOOD BARN BLOWN DOWN ALONG CURDSVILLE
            DELAWARE ROAD.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 3:36 AM CDTFlash Flood WatchPAHCaldwell, Calloway, Christian, Crittenden, Graves, Hopkins and 7 more19 hr
Jul 8, 5:47 AM CDTSpecial Weather StatementPAHBallard, McCracken58 min
Jul 8, 7:05 AM CDTAreal Flood AdvisoryPAHCaldwell, Crittenden, Hopkins, McLean, Webster115 min
Jul 8, 8:06 AM CDTSevere Thunderstorm WarningPAHDaviess24 min
Jul 8, 8:28 AM CDTAreal Flood AdvisoryPAHDaviess2 hr
Jul 8, 9:38 AM CDTRiver Flood WarningPAHMcLean, Webster5 days
Jul 8, 5:49 PM CDTSevere Thunderstorm WarningPAHBallard, Carlisle, Hickman26 min
Jul 8, 6:08 PM CDTSevere Thunderstorm WarningPAHCarlisle, Graves52 min
Jul 8, 6:11 PM CDTFlash Flood WarningPAHBallard, Carlisle, Graves, McCracken, Marshall3 hr
Jul 8, 6:11 PM CDTSevere Thunderstorm WarningPAHBallard, Carlisle, Graves, McCracken34 min
Jul 8, 6:27 PM CDTSevere Thunderstorm WarningPAHGraves21 min
Jul 8, 6:39 PM CDTFlash Flood WarningPAHCalloway111 min
Jul 8, 6:39 PM CDTSevere Thunderstorm WarningPAHCalloway, Graves, Marshall36 min
Jul 8, 6:54 PM CDTSevere Thunderstorm WarningPAHCalloway, Marshall, Trigg51 min
Jul 8, 3:29 PM CDTSevere Thunderstorm WarningPAHButler, Ripley31 min
Jul 8, 4:05 PM CDTSevere Thunderstorm WarningPAHCarter, Ripley55 min
Jul 8, 4:14 PM CDTAreal Flood AdvisoryPAHButler, Carter, Ripley3 hr
Jul 8, 4:48 PM CDTSevere Thunderstorm WarningPAHButler42 min
Jul 8, 4:55 PM CDTFlash Flood WarningPAHButler2 hr
Jul 8, 4:55 PM CDTSevere Thunderstorm WarningPAHRipley20 min
Jul 8, 4:57 PM CDTSevere Thunderstorm WarningPAHButler, Carter, Wayne48 min
Jul 8, 5:19 PM CDTFlash Flood WarningPAHCarter, Wayne3 hr
Jul 8, 5:24 PM CDTFlash Flood WarningPAHRipley3 hr
Jul 8, 5:52 PM CDTSevere Thunderstorm WarningPAHMississippi, Scott23 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.